Alert archive / Iowa / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Des Moines, IA

May 24, 2019Story County, Iowa

NWS Des Moines, IA issued this areal flood warning at May 24, 2019, 7:44 AM CDT for Story County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 7:44 AM CDT (12:44 UTC)
Expired
May 24, 2019, 1:45 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Story County, IA

The radar

The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:46 AM CDTFLOODAmes, IASEVERAL LOCATIONS IN AMES HAVE WATER OVER THE ROAD INCLUDING EAST LINCOLNWAY, GRAND AVE, AND AIRPOT ROAD.
May 24, 7:48 AM CDTFLOOD3 Sw Nevada, IA610TH AND 620TH AVE HAVE WATER OVER THE ROAD.
May 24, 7:48 AM CDTFLOOD4 N Colo, IAEM RELAYS IOWA DOT REPORT OF WATER OVER THE ROAD AT HWY 65 AND 190TH STREET IN STORY COUNTY.
May 24, 8:19 AM CDTFLOOD4 Wnw Ames, IAWATER OVER 500TH AVE NORTH OF ONTARIO STREET.
May 24, 9:29 AM CDTHEAVY RAIN 2.25Ames, IASOCIAL MEDIA REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS43 KDMX 241244
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
744 AM CDT Fri May 24 2019

IAC169-241845-
/O.NEW.KDMX.FA.W.0021.190524T1244Z-190524T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Story IA-
744 AM CDT Fri May 24 2019

The National Weather Service in Des Moines  has issued a

* Flood Warning for...
  Story County in central Iowa...

* Until 145 PM CDT Friday.

* At 741 AM CDT, emergency management reported thunderstorms with 
  heavy rain in Ames and other portions of Story County. The heavy 
  rain will cause flooding. Up to two inches of rain have already 
  fallen.

* Several roads in the city of Ames have water over them. Other 
  flooding throughout the county include 610th Ave., 620th Ave., 
  Hwy. 210, and Highway 65 at 190th Street. There are also several 
  locations with agricultural flooding. 

* Some locations that will experience flooding include...
  Ames, Nevada, Story City, Huxley, Slater, Roland, Gilbert, Iowa
  State Center, Maxwell, Colo, Cambridge, Zearing, Collins,
  McCallsburg, Sheldahl, Kelley and Ames Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4186 9370 4221 9370 4221 9323 4186 9323

$$

Krull
1 follow-up statement
816 
WGUS83 KDMX 241843
FLSDMX

Flood Statement
National Weather Service Des Moines IA
143 PM CDT Fri May 24 2019

IAC169-241852-
/O.EXP.KDMX.FA.W.0021.000000T0000Z-190524T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Story IA-
143 PM CDT Fri May 24 2019

...THE FLOOD WARNING WILL EXPIRE AT 145 PM CDT FOR STORY COUNTY...

Flood waters have receded or are receding, and are no longer 
expected to pose a threat to life or property. Please continue to 
heed any road closures.

LAT...LON 4186 9370 4221 9370 4221 9323 4186 9323

$$

Curtis

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at May 24, 7:21 AM CDT, 23 minutes earlier.

Area forecast discussion, May 24, 7:21 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
721 AM CDT Fri May 24 2019

.DISCUSSION.../Today through Thursday/
Issued at 613 AM CDT Fri May 24 2019

Convective trends remain the primary forecast focus and will
remain so through the Memorial Day weekend into at least the
middle of next week. Overall the models are in decent agreement
through that time with a continued active pattern. Southwest flow
aloft will transition to minor ridging late in the weekend and
then back to southwest flow again early next week allowing for
only brief breaks from convection.

At onset, the situation is volatile with tremendous 0-1km
shear/SRH across southern Iowa just north of a northern MO warm
front. Objective analysis suggests the instability environment is
marginal, but radar trends suggests otherwise with a very healthy
QLCS advancing into the forecast area in strong effective shear.
Thus expect the MCS to maintain itself for a while at least with
all modes of severe weather possible. The only thing holding the
severe potential back for now seems to be the lack of cold pool
generation and/or getting rooted low enough.

Later today the warm front and weak surface low over eastern NE
are expected to advance northward through IA with a considerable
airmass changes across the state. It will be humid with MLCAPEs
reaching around 2K j/kg with 40-50kts of 0-6km shear. The surface
flow will be broad southwesterly, with little convergence, but the
lingering thermal discontinuity across NE/KS early this morning
should advance into the state and potentially aid convective
initiation. This will combine with any remnant MCVs from overnight
convection upstream and other weak synoptic waves in the
southwest flow to trigger additional convection over central and
southeast IA with severe weather possible, This will likely
transition into a heavy rain threat into the night south and east.
There will be strong 850MB moisture transport into the convection
and with the mean wind parallel to the convective axis, and
opposite the low level inflow, the convection may train over
similar areas with minimal Corfidi Vectors as well. Precipitation
waters will be approaching 2 inches with 3.5km warm cloud depths
so 1-3 inch rains are certainly possible, with locally higher
amounts much like occurred this morning. Thus have issued a Flash
Flood Watch to account for this possibility.

The convection should exit to the south and east and weaken into
Saturday morning, but a weak synoptic front will linger SW to NE
across the state again Saturday. The thermodynamic environment
will be even greater by peak heating with MLCAPEs pushing 3K j/kg
and 50kts of deep shear. Thus additional severe weather with large
hail and damaging winds are possible. Low level winds appear too
weak and veered for much tornado potential. The heavy rain threat
does not appear as great with this round however as the deeper
moisture will be pushed just to the south and east with the low
level jet into the night veering to WNW into the early morning
hours and staying south.

This should lead into a break Sunday before a more coherent short
wave lifts into the MO Valley Sunday Night into Monday. We will
then see another repeat cycle of nocturnal, possibly severe, MCS
and then potentially additional peak heating severe convection
into Monday. The tornado potential will be in or near Iowa, but
dependent on where the warm front lays out. This will likely
transition into yet another round of nocturnal convection Monday
Night with more heavy rain potential. Large scale forcing
attendant to the long wave trough is expected to produce
significant convective into Tuesday and Tuesday Night before there
is finally some light at the end of the tunnel toward drying out
and a flip to NW flow into the end of the next work week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 649 AM CDT Fri May 24 2019

Showers and thunderstorms embedded within stratus will continue to
produce varied conditions early this morning with anywhere from
VFR to LIFR possible, thus confidence is low. Once the convection
exits some MVFR stratus will linger before additional showers and
storms are anticipated by later this afternoon and tonight,
especially across the southeast third of the state. Generally VFR
conditions are anticipated here, but there is some MVFR or less
and thunder possible. Due to the duration of the precip potential,
have opted to omit that mention until the likely time window can
be narrowed.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM CDT this afternoon through Saturday
morning for IAZ050-061-062-072>075-081>086-092>097.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, May 24, 4:21 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
421 AM CDT Fri May 24 2019

IAZ050-061-062-072>075-081>086-092>097-250930-
Tama-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
421 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for this area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are expected throughout today. A few storms may be
strong to severe, with large hail and damaging winds the primary
threat. Heavy rainfall may lead to flash flooding and river
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Outside of a brief break around Sunday, periodic thunderstorm
chances are expected into early next week, including Memorial
Day. Severe weather primarily in the form of large hail, damaging
wind gusts, and moderate to heavy rainfall will be possible at
times. Flash flooding and river flooding risks will increase
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed off and on through the Memorial Day
weekend, especially today, Saturday, and Monday.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-071-250930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
421 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible today, especially towards central and
to southeastern Iowa. A few storms may be strong to possibly
severe, with large hail and damaging winds the main threats. Heavy
rainfall may also increase flash flooding and river flooding
risks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Outside of a brief break around Sunday, periodic thunderstorm
chances are expected into early next week, including Memorial
Day. A few storms may be strong to possibly severe. Flash
flooding and river flooding risks will increase through the
weekend.

A River Flood Warning remains in effect for the West Fork Des
Moines River near Estherville for the foreseeable future. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed off and on through the Memorial Day
weekend, especially today, Saturday, and Monday.

Kotenberg

In the hours before

Local storm report, May 24, 6:56 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLOOD            1 WSW BOONE             42.04N 93.90W
05/24/2019                   BOONE              IA   EMERGENCY MNGR

            REPORTS THAT LOCAL CREEKS AND STREAMS ARE
            BECOMING NEAR BANK FULL. NO IMPACTS YET, BUT
            WILL NEED TO KEEP WATCHING.

&&

AK
Local storm report, May 24, 6:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       MASSENA                 41.25N 94.77W
05/24/2019  E4.60 INCH       CASS               IA   CO-OP OBSERVER

&&

AK
Special weather statement, May 24, 7:23 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
723 AM CDT Fri May 24 2019

IAZ061-062-074-075-084>086-095>097-241330-
Wapello IA-Poweshiek IA-Appanoose IA-Marion IA-Jasper IA-Wayne IA-
Lucas IA-Davis IA-Mahaska IA-Monroe IA-
723 AM CDT Fri May 24 2019

... A Line of Storms May Produce Winds of 40 to 50 mph...

At 722 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monroe to 8 miles north of Unionville.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Albia, Bloomfield,
Montezuma, Monroe, New Sharon, Eddyville, Ottumwa Industrial Airport,
Lake Sundown, Rathbun Lake, Knoxville Raceway, Lake Red Rock, Eldon,
Fremont, Seymour and Moravia.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern Iowa.

LAT...LON 4151 9319 4162 9230 4151 9230 4151 9241
      4116 9241 4116 9218 4060 9218 4058 9312
TIME...MOT...LOC 1222Z 261DEG 40KT 4146 9311 4059 9304

Kotenberg
Local storm report, May 24, 7:29 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 S POLK CITY           41.74N 93.72W
05/24/2019  M2.45 INCH       POLK               IA   OFFICIAL NWS OBS

            24 HOUR TOTAL.

&&

AK
Local storm report, May 24, 7:31 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     TSTM WND GST     2 SW LAMBS GROVE        41.68N 93.11W
05/24/2019  M62 MPH          JASPER             IA   PUBLIC

            MEASURED VIA ANEMOMETER.

&&

FOWLE
Special weather statement, May 24, 7:40 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
740 AM CDT Fri May 24 2019

IAZ049-050-061-062-075-241315-
Tama IA-Poweshiek IA-Jasper IA-Marshall IA-Mahaska IA-
740 AM CDT Fri May 24 2019

...A Line of Storms May Produce Winds to 50 mph...

At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Meskwaki Casino to near
New Sharon. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Grinnell, Toledo, Montezuma, Tama, Brooklyn, New Sharon, Rock Creek
Lake, Victor, Sully, Gilman, Holiday Lake, Lynnville, Malcom, Deep
River, Chelsea, Montour, Laurel, Elberon, Barnes City and Oakland
Acres.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Iowa.

LAT...LON 4151 9241 4148 9241 4147 9285 4194 9293
      4206 9230 4151 9230
TIME...MOT...LOC 1240Z 257DEG 47KT 4190 9281 4149 9275

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:06 PM CDTRiver Flood WatchDMXDavis, Wapello14 hr
May 23, 11:53 PM CDTSpecial Weather StatementDMXAdams37 min
May 24, 12:40 AM CDTSpecial Weather StatementDMXAdair35 min
May 24, 1:07 AM CDTSpecial Weather StatementDMXMadison23 min
May 24, 2:04 AM CDTSpecial Weather StatementDMXJasper, Marion41 min
May 24, 2:34 AM CDTSpecial Weather StatementDMXMarshall, Tama26 min
May 24, 3:07 AM CDTSpecial Weather StatementDMXJasper, Marion, Warren38 min
May 24, 3:51 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Clarke, Davis, Decatur and 16 more23 hr
May 24, 4:17 AM CDTFlash Flood WarningDMXAdair, Adams, Cass6 hr
May 24, 4:27 AM CDTRiver Flood WarningDMXPolk10 days
May 24, 5:20 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Ringgold, Taylor, Union40 min
May 24, 5:57 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Madison, Ringgold, Union and 1 more48 min
May 24, 6:24 AM CDTRiver Flood WarningDMXHumboldt17 days
May 24, 6:26 AM CDTRiver Flood WarningDMXPolk8 days
May 24, 6:46 AM CDTSpecial Weather StatementDMXLucas, Marion, Warren, Wayne44 min
May 24, 7:07 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Warren38 min
May 24, 7:21 AM CDTRiver Flood WarningDMXDallas, Polk13 hr
May 24, 7:23 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Mahaska, Marion, Monroe, Wapello67 min
May 24, 7:40 AM CDTSpecial Weather StatementDMXPoweshiek35 min
May 24, 7:46 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Marshall, Tama31 min
May 24, 7:54 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama21 min
May 24, 9:50 AM CDTRiver Flood WarningDMXPolk24 hr
May 24, 10:16 AM CDTFlash Flood WarningDMXAdair3 hr
May 24, 10:33 AM CDTRiver Flood WarningDMXDavis, Wapello47 days
May 24, 10:35 AM CDTRiver Flood WatchDMXBlack Hawk23 hr
May 24, 10:35 AM CDTRiver Flood WatchDMXBlack Hawk34 hr
May 24, 10:36 AM CDTRiver Flood WarningDMXTama6 days
May 24, 10:36 AM CDTRiver Flood WarningDMXBlack Hawk8 days
May 24, 10:36 AM CDTRiver Flood WarningDMXWebster11 days
May 24, 10:36 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster3 days
May 24, 10:36 AM CDTRiver Flood WarningDMXDallas, Greene7 days

Nearby

Areal Flood Warnings in Iowa, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.